MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT 6" BEND-A-BEAM MALABLE ABC HP; ELECTROSURGICAL HANDPEICE

CONSOLIDATED MEDICAL EQUIPMENT 6" BEND-A-BEAM MALABLE ABC HP; ELECTROSURGICAL HANDPEICE
Catalog Number 134006
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One 134006 was received in opened original packaging, the reported catalog and lot numbers were verified.Inspection found that the distal tip of the device appeared melted.The device was tested with a system 7500 esu (c6639).Testing found that the device functioned as expected and no spark or flame were observed.The manufacturing documents from the device history record (dhr) have been reviewed with special attention to the manufacturing and inspection of the product.A review of the dhr found no abnormalities that would contribute to this issue and the product released for distribution were found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 14 complaints, regarding 17 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use, the user is advised the following: use the lowest possible power setting on the conmed abc electrosurgical generator capable of achieving the desired surgical effects.Use the shortest effective abc activation time necessary.These devices should be inspected before use.Visually examine the devices for obvious physical damage and do not use if found: cracked, broken or otherwise distorted plastic parts; broken or significantly bent handle, shaft or connector contacts.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported an issue with the 134006, 6" bend-a-beam malable abc (argon beam coagulator) hp (handpiece) device.It was reported that the surgeon was holding hand piece above abdomen when a spark occurred at distal end than a flame.The product was submerged in water and unit was unplugged.There was no reported injury or impact to the patient or user.Additional information obtained indicates that the issue occurred at the end of the gynonc debulking part of the procedure.The device was in the surgeon's hand above and perpendicular to the patient when the spark occurred and immediately the flame was noted.The heat melted the plastic covering on the tip.The handpiece was immediately submerged into water.It is indicated the procedure was successfully completed with no delay.This report is being raised on the basis of malfunction with potential for injury upon reoccurrence.

Brand Name
6" BEND-A-BEAM MALABLE ABC HP
Common Device Name
ELECTROSURGICAL HANDPEICE
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT
alejandro dumas ave, 11321
complejo industrial chihuahua
chihuahua, mexico 31136
MX  31136
MDR Report Key8018791
Report Number3007305485-2018-00231
Device Sequence Number1381972
Product Code GEI
UDI-Device Identifier00653405002751
UDI-Public(01)00653405002751(17)210515(10)201605164
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K961505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2021
Device Catalogue Number134006
Device Lot Number201605164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/08/2018
Initial Report FDA Received Date10/30/2018
Patient Sequence Number1